Missouri, 2023Strong Wind in Missouri, April 1, 2023
April 1, 2023 · NWS PAH · 11 events in 11 counties and zones
A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 50 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 50 mph. The peak measured wind gusts at airport sites included 51 mph at the Perryville airport, 49 mph at Cape Girardeau, 46 mph at Sikeston, and 44 mph at Poplar Bluff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 1, 5:08 AM CST, 52 minutes earlier.
Area forecast discussion, Apr 1, 5:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
608 AM CDT Sat Apr 1 2023
.UPDATE...
Issued at 608 AM CDT Sat Apr 1 2023
Updated Aviation discussion for the 12z TAF issuance.
&&
.SHORT TERM...(Today through Monday night)
Issued at 301 AM CDT Sat Apr 1 2023
The severe thunderstorm threat has ended, but gusty gradient winds
will continue through the rest of this morning. The main period of
gustiness will occur as a secondary cold front moves the forecast
area, roughly between 10 and 14z today. BUFKIT soundings from the
RAP, HRRR, and GFS show a period of 35-40 kts gusts this morning
across the entire forecast area. Opted to expand the inherited
Wind Advisory to include the entire forecast area. Winds should
relax below advisory levels after 18z, so did not change the
expiration time.
The daytime hours today will see temperatures only recovering
into the lower to middle 50s due to the strong CAA. A lobe of
mid- level moisture rotating through the Great Lakes will bring
increasing cloudiness to southeast IL, southwest IN, and
northwest KY, while the rest of the forecast will remain mostly
sunny. Wind will relax tonight. Under mostly clear skies,
temperatures will fall into the middle to upper 30s. This will
allow patchy frost to develop. We are still too early in the
growing season for frost/freeze headlines, but will include a
mention of frost in the HWO for those with early season growing
interests.
Sunday will see temperatures rebound back into the lower to middle
60s as the region comes under mild zonal H5 flow. The day will
begin with sunny skies, but cloud cover will increase during the
afternoon and evening hours. Low temperatures Sunday night will
dip into the lower to middle 50s. On Monday, slight to low chc
PoPs will increase as a frontal boundary sags southward into the
region from the north, as well as increasing WAA from southerly
surface flow. Any rain that does fall should be light, though a
rumble or two of thunder cannot be ruled out. High temperatures
will climb into the upper 60s to lower 70s. The isolated to
scattered shower and thunderstorm activity will continue into
Monday night with low temperatures remaining mild, in the lower to
middle 60s.
.LONG TERM...(Tuesday through Friday)
Issued at 301 AM CDT Sat Apr 1 2023
For the long term forecast period, the main weather event continues
to be the development of another strong surface low that tracks
northeastward from the lee of the Rockies, bringing a risk of strong
to severe thunderstorms to the Quad State region sometime between
late Tuesday and Wednesday. Models are in slightly better agreement
on timing compared to the previous model cycle.
On Tuesday a deep trough will be located over the Mountain West with
a ridge over the eastern half of the country. Low pressure emerges
in the Central Plains midday Tuesday and begins developing as it
moves northeastward. Southerly flow increases through the Quad State
with winds becoming breezy. Sustained winds around 20 mph with gusts
of 30+ mph are likely. Strong warm air advection leads to highs on
Tuesday near 80. Moisture advection ahead of a developing cold
front, along with localized smaller scale instability, increases
PoPs to the chance range Tuesday afternoon. Rain becomes likely
Tuesday night as the front approaches, with thunderstorm activity
increasing. The low pressure center Tuesday evening is likely to be
near Iowa with the warm front north of the Quad State. Storm
development ahead of the cold front may include strong to severe
storms sometime between late Tuesday afternoon and early Wednesday,
depending on frontal passage timing, which models currently leans
towards Wednesday morning. The GFS ensemble is slightly more
progressive than the others. The previous SPC outlook for Tuesday
included a slight risk over the Quad State with an enhanced risk
area to the west, and there does not appear to be much in the models
to suggest any sort of significant change is likely. QPF has been
cut in half this forecast run to amounts similar to today, up to an
inch generally, with locally higher amounts possible with stronger
storms.
Assuming a Wednesday morning frontal passage, temperatures will
remain elevated Tuesday night with lows near 60 or above. Highs
Wednesday will reach the 70s in areas where the cold front arrives
closer to midday. Models have shifted lower for PoPs the rest of the
week and start of the weekend as high pressure moves into the
Midwest. Highs Thursday and Friday are forecast to be near 60, with
morning lows near 40. Gulf moisture will stream into the south but
appears increasingly likely to be forced northeastward towards the
Southern Appalachians.
&&
.AVIATION...
Issued at 608 AM CDT Sat Apr 1 2023
Strong W-NW winds will spread through the area during the 12-14z
period this morning as a potent cold front arrives. Expect a few
hours of winds sustained around 20-25 kts with gusts of 35-40 kts,
roughly between 12 and 18z. Afterward, winds will gradually relax
but remain breezy through the afternoon, followed by mainly light
NW winds tonight. VFR SCT-BKN decks around 4-6kft will move
through the region from late morning through the
afternoon...followed by clearing skies tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 PM CDT this afternoon for ILZ075>078-
080>094.
MO...Wind Advisory until 1 PM CDT this afternoon for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory until 1 PM CDT /2 PM EDT/ this afternoon for
INZ081-082-085>088.
KY...Wind Advisory until 1 PM CDT this afternoon for KYZ001>022.
&&
UPDATE...DWS
SHORT TERM...DWS
LONG TERM...ATL
AVIATION...DWSHazardous weather outlook, Apr 1, 2:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Sat Apr 1 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-020815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
308 AM CDT Sat Apr 1 2023 /408 AM EDT Sat Apr 1 2023/
...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT /2 PM EDT/ THIS
AFTERNOON...
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Today and Tonight.
A Wind Advisory is in effect until 1 PM for the entire region. Refer
to the Wind Advisory text for details.
.DAYS TWO THROUGH SEVEN...Sunday through Thursday.
Patchy frost will develop early Sunday morning. Unprotected tender
early season vegetation may be harmed.
Thunderstorms return to the forecast Tuesday afternoon through
Wednesday morning. Some strong to severe thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DWS/ATL
In the hours before
Local storm report, Apr 1, 12:02 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 SW CYPRESS 37.31N 89.08W
03/31/2023 PULASKI IL EMERGENCY MNGR
SEVERAL TREES DOWN IN THE SMALL TOWN OF
PERKS.
0827 PM HAIL 1 S NORRIS CITY 37.97N 88.33W
03/31/2023 E1.00 INCH WHITE IL TRAINED SPOTTER
0836 PM FLOOD DONGOLA 37.36N 89.16W
03/31/2023 UNION IL FIRE DEPT/RESCUE
ROAD FLOODED IN DONGOLA AT ASH STREET AND
HIGHWAY 51. TRAFFIC BEING DIVERTED.
0940 PM TSTM WND GST 2 SSW MURRAY 36.59N 88.33W
03/31/2023 E60 MPH CALLOWAY KY PUBLIC
WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
MURRAY.
0941 PM HAIL 3 NNE HENDERSON 37.88N 87.57W
03/31/2023 U1.00 INCH HENDERSON KY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0945 PM TSTM WND GST 4 WNW NEWBURGH 37.96N 87.47W
03/31/2023 E60 MPH VANDERBURGH IN TRAINED SPOTTER
ESTIMATED ON EAST SIDE OF EVANSVILLE.
0948 PM HAIL 1 SSE DU QUOIN 37.99N 89.23W
03/31/2023 U0.75 INCH PERRY IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1015 PM TSTM WND GST 3 N BELLE PRAIRIE CITY 38.27N 88.54W
03/31/2023 E60 MPH WAYNE IL TRAINED SPOTTER
1034 PM HAIL GOLDEN GATE 38.36N 88.20W
03/31/2023 U0.75 INCH WAYNE IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1050 PM HAIL MOUNT CARMEL 38.42N 87.77W
03/31/2023 E0.70 INCH WABASH IL TRAINED SPOTTER
DIME SIZED HAIL AND ESTIMATED 40 TO 50 MPH
WINDS.
1055 PM TSTM WND GST GRAYVILLE 38.26N 88.00W
03/31/2023 M60 MPH EDWARDS IL AMATEUR RADIO
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY BROADCAST MEDIA
DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
HOPKINSVILLE. THE THE THIRD STORY OF THE
BUILDING COLLAPSED.
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY EMERGENCY MNGR
LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
LANE AND S VIRGINIA ST IN HOPKINSVILLE.
&&Local storm report, Apr 1, 5:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM NON-TSTM WND GST 3 NNE LITHIUM 37.87N 89.87W
04/01/2023 M51 MPH PERRY MO AWOS
AWOS STATION KPCD PERRYVILLE MO.
0552 AM NON-TSTM WND GST 3 SSW DE SOTO 37.78N 89.25W
04/01/2023 M46 MPH JACKSON IL ASOS
ASOS STATION KMDH CARBONDALE IL.
&&Strong Wind, Cape Girardeau
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Butler forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Perry forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Scott forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- New Madrid forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
Strong Wind, Bollinger
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Carter
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Carter forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Ripley forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- April 1, 6:00 AM CST to 1:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086793, 1086795, 1086796, 1086797, 1086798, 1086799, 1086800, 1086801, 1086802, 1086803, 1086804.